Maryland, 2009

Hail and Damaging Winds in Maryland, June 2, 2009

June 2, 2009 · NWS LWX · 14 events in 3 counties and zones

A pressure trough combined with warm and humid conditions to trigger showers and thunderstorms during the afternoon and evening hours of June 2nd. The warm and humid conditions caused plenty of instability and this lead to some of the thunderstorms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A pressure trough combined with warm and humid conditions to trigger showers and thunderstorms during the afternoon and evening hours of June 2nd. The warm and humid conditions caused plenty of instability and this lead to some of the thunderstorms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 3:20 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 2, 3:20 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT TUE JUN 2 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NORTH OF THE MASON-DIXON LINE THROUGH
TONIGHT...THEN IT WILL DROP SOUTH THROUGH THE AREA WEDNESDAY AND
WEDNESDAY NIGHT. A WAVE OF LOW PRESSURE WILL FORM OVER THE CAROLINAS
THURSDAY AND IT WILL TRACK UP THE MID-ATLANTIC COAST FRIDAY BRINGING
A GOOD CHANCE FOR RAIN. HIGH PRESSURE WILL BRIEFLY BUILD OVER THE
REGION TO START NEXT WEEKEND...BUT THE NEXT BOUNDARY MAY AFFECT THE
REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FRONTAL BOUNDARY HAS SAGGED SOUTH TOWARD THE MASON DIXON LINE THIS
AFTERNOON. LEE TROUGH IS BEGINNING TO BECOME ACTIVE ACROSS OUR
CWA...WITH 2000-3000 J/KG OF CAPE IN SOME PLACES EAST OF THE MTNS.
BEST SHEAR IS GENERALLY NORTH OF THE MASON DIXON LINE...40 KT...BUT
AT LEAST 30 KT OF SHEAR HAD EXPANDED SOUTH INTO NORTHERN VIRGINIA
AND LOWER SOUTHERN MARYLAND. COMBINATION OF CAPE AND SHEAR WILL NOT
ONLY WORK WITH THE TROUGH TO AID IN SCATTERED THUNDERSTORMS
DEVELOPMENT THIS AFTERNOON/EARLY EVENING...BUT WILL ALLOW A FEW
CELLS TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY THREATS. WILL DEAL WITH THIS ACTIVITY THROUGH THE EARLY
EVENING WITH THE SEVERE THUNDERSTORM WATCH EAST OF THE MTNS ENDING
AT 8 PM.

WILL HAVE TO KEEP AN EYE ON UPSTREAM CONVECTION OVER OHIO AND WEST
VIRGINIA AS THIS WILL PROPAGATE EAST AND LAST INTO THE OVERNIGHT
HOURS AS SOME SEMBLANCE OF A MESOSCALE CONVECTIVE SYSTEM. 12Z NAM
AND RECENT WRF-ARW RUNS INDICATE THIS. TRAJECTORIES SUGGEST HIGHEST
CHANCE OF IMPACT WOULD BE ACROSS THE NORTHERN CWA NEAR THE
PENNSYLVANIA BORDER AND WILL HAVE HIGHEST OVERNIGHT POPS THERE. A
SMALL SEVERE RISK WILL CONTINUE WITH THIS SECOND BATCH OF FIRST
PERIOD ACTIVITY IF IT LASTS INTO OUR CWA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
FRONTAL BOUNDARY WILL SAG SOUTH INTO THE CWA ON THURSDAY. FRONTAL
BOUNDARY WILL SERVE AS AN EFFECTIVE TRIGGER/LIFTER FOR CONVECTION.
MODELS FORECAST THE POTENTIAL FOR MODERATE LEVELS OF CAPE...PERHAPS
LOCALLY OVER 2000 J/KG. SHEAR IS FORECAST TO INCREASE DURING THE
DAYTIME...POTENTIALLY INCREASING OVER 40 KT IN THE AFTERNOON. ONE OR
PERHAPS TWO ROUNDS OF THUNDERSTORMS MAY OCCUR DURING THE AFTERNOON
AND EVENING HOURS ON WEDNESDAY. CONFIDENCE HAS INCREASED IN SEVERE
WEATHER POTENTIAL...AND BELIEVE THAT ENOUGH ELEMENTS WILL COME
TOGETHER TO PRODUCE A WIDESPREAD SEVERE WEATHER EPISODE WITH
DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
STALLED OUT FRONTAL BOUNDARY JUST TO THE N AND W OF THE REGION DOES
NOT MAKE MUCH PROGRESS SWD...REMAINING NEAR THE MASON DIXON LINE FOR
MUCH OF WED. FRONTAL BOUNDARY WILL FINALLY PUSH SWD WED NIGHT AS
SEVERAL SHORTWAVE DISTURBANCES SWINGS AROUND BASE OF LARGE SCALE
TROUGH OVER ERN CANADA. ONGOING SHOWERS AND THUNDERSTORMS ACTIVITY
ASSOCIATED WITH AN MCS OVER THE OH VLY SHOULD TRACK ACROSS PA WED
MORNING...BUT MAY BRUSH AREAS NEAR THE MASON DIXON LINE.

ADDITIONAL TSTM DEVELOPMENT WILL OCCUR LATE WED MORNING THRU THE
EVENING ALONG AND S OF THE FRONTAL BOUNDARY. CURRENT THINKING IS CLD
COVER ACROSS NRN ZONES WILL LIMIT DAYTIME HEATING/DESTABILIZATION...
AND PROBABLY PREVENT THE 2000-3000 J/KG OF CAPE THAT NAM/GFS BUFKIT
PROFILES PREDICT FOR BWI DURING THE EARLY AFTERNOON. HOWEVER...
PLENTY OF LL MOISTURE AND SFC CONVERGENCE NEAR THE FRONTAL BOUNDARY
SHOULD AID CONVECTIVE DEVELOPMENT WHILE A 35-40 KT H7 JET WILL
PROVIDE ENOUGH SHEAR TO SUPPORT ORGANIZED AND SEVERE TSTMS ACROSS
THE CWA WED AFTERNOON AND EVENING. HAIL AND STRONG WINDS ARE THE
MOST LIKELY THREAT WITH THE STRONGEST STORMS.

COLD FRONT WILL SAG S OF THE CWA BY THU MORNING...PUTTING THE AREA
ON THE COOL SIDE OF THE BOUNDARY...WITH MAX TEMPS EXPECTED TO BE
AROUND 25F LOWER THAN WED READINGS. SEVERAL WEAK DISTURBANCES ARE
FCSTD TO RIDE ALONG THE FRONT THU AND THU NIGHT...BRINGING CHANCES
FOR SHOWERS TO THE AREA. BEST FORCING FOR PRECIP DURING THIS TIME
WILL BE ALONG THE LL FRONTAL BOUNDARY ACROSS C VA/LOWER SRN MD.

00Z GFS OPERATIONAL AND ENSEMBLES HINTING AT SFC LOPRES DEVELOPING
OVER THE SERN US THU...TRACKING NEWD ALONG THE CAROLINA COAST FRIDAY
AND OFFSHORE BY FRIDAY NIGHT WHILE HIPRES BUILDS TO OUR N. THIS WILL
BRING CHANCES FOR PRECIP CLOSER TO THE COASTAL LOW ACROSS C VA AND
SRN MD WHILE THE REST OF THE REGION SHOULD REMAIN COOL AND DRY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THUNDERSTORMS MAY AFFECT THE HUBS LATE THIS AFTERNOON/EARLY THIS
EVENING. CONFIDENCE IS NOT HIGH IN A NOCTURNAL SYSTEM...HOWEVER SOME
MODELS INDICATE NORTHERN TERMINALS COULD RECEIVE CONVECTION FROM AN
OVERNIGHT SYSTEM. MOREOVER...NUMEROUS THUNDERSTORMS ARE EXPECTED
DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY. THEREFORE...A
STORMY PERIOD UNTIL A FRONTAL BOUNDARY MOVES THROUGH LATE WEDNESDAY.

SUBVFR CIGS AND VSBYS ARE EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY
ALONG WITH A GOOD CHANCE FOR SHOWERS. HIGH PRESSURE WILL DRY THINGS
OUT SATURDAY AND FOR MOST OF SUNDAY AS WELL.

&&

.MARINE...
THUNDERSTORMS WILL BE THE PRIMARY MARINE THREAT THIS EVENING...AND
WILL AFFECT THE WATERS ON WEDNESDAY TOO. OUTSIDE OF
THUNDERSTORMS...SOUTHERLY FLOW MAY CAUSE A MARGINAL SMALL CRAFT
ADVISORY ON WEDNESDAY AFTERNOON.

A COLD FRONT WILL PASS THROUGH THE WATERS WEDNESDAY NIGHT. A WAVE OF
LOW PRESSURE LOW PRESSURE WILL PASS BY TO THE SOUTH FRIDAY AND A
SMALL CRAFT ADVISORY MAY BE WARRANTED DURING THE DAY FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM TO 6 PM EDT WEDNESDAY FOR
     ANZ532>534-537.

&&

SYNOPSIS...PELOQUIN
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...BJL
AVIATION...PELOQUIN/BJL
MARINE...PELOQUIN/BJL
Hazardous weather outlook, Jun 2, 3:28 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT TUE JUN 2 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
428 PM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL
8 PM. FOR MORE INFORMATION CONSULT THE SEVERE THUNDERSTORM WATCH
PRODUCT ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING. SOME OF THE STORMS WILL LIKELY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY AFTERNOON FOR
THE CHESAPEAKE BAY SOUTH OF SANDY POINT AND THE TIDAL POTOMAC FROM
COBB ISLAND TO SMITH POINT. THIS MAY NEED TO BE CONTINUED INTO
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER PROGRAM HAS BEEN ACTIVATED. ACTIVATION WILL
LIKELY BE NEEDED AGAIN ON WEDNESDAY.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
428 PM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST OF THE BLUE
RIDGE UNTIL 8 PM. FOR MORE INFORMATION CONSULT THE SEVERE
THUNDERSTORM WATCH PRODUCT ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING. SOME OF THE STORMS WILL LIKELY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER PROGRAM HAS BEEN ACTIVATED. ACTIVATION WILL
LIKELY BE NEEDED AGAIN ON WEDNESDAY.

In the hours before

Special weather statement, Jun 2, 3:16 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT TUE JUN 2 2009

VAZ041-050-051-022100-
ORANGE VA-CULPEPER VA-FAUQUIER VA-
416 PM EDT TUE JUN 2 2009

...STRONG THUNDERSTORMS TO AFFECT ORANGE...CULPEPER AND FAUQUIER
COUNTIES...

AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF RACCOON FORD...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE RACCOON
FORD...STEVENSBURG...LIGNUM...BURR HILL...FLAT RUN...LAKE OF THE
WOODS...LOCUST GROVE AND RICHARDSVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

KRAMAR
Local storm report, Jun 2, 3:35 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 W MORRISVILLE         38.50N  77.72W
06/02/2009  E0.88 INCH       FAUQUIER           VA   PUBLIC

&&

SBK
Special weather statement, Jun 2, 3:39 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EDT TUE JUN 2 2009

VAZ037-022100-
ALBEMARLE VA-
439 PM EDT TUE JUN 2 2009

...STRONG THUNDERSTORMS TO AFFECT ALBEMARLE COUNTY...

AT 438 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHEAST OF WOODRIDGE IN EASTERN ALBEMARLE COUNTY VIRGINIA...MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS IN EXTREME EASTERN ALBEMARLE COUNTY BETWEEN WOODRIDGE AND
5 MILES SOUTHWEST OF BOYUD TAVERN WILL LIKELY BE AFFECTED BY THIS
STORM.

WIND GUSTS OF 45 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

SMZ
Special weather statement, Jun 2, 3:47 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT TUE JUN 2 2009

VAZ039-050-022100-
ORANGE VA-MADISON VA-
447 PM EDT TUE JUN 2 2009

...STRONG THUNDERSTORMS TO AFFECT ORANGE AND MADISON COUNTIES...

AT 446 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
UNIONVILLE...MOVING SOUTHEAST AT 20 MPH. ANOTHER STRONG THUNDERSTORM
WAS LOCATED OVER TWYMANS MILL IN SOUTHEASTERN MADISON COUNTY. THIS
STORM WAS ALSO MOVING SOUTHEAST AT 20 MPH.

PORTIONS OF SOUTHEAST MADISON COUNTY AND NORTHERN ORANGE COUNTY
WILL BE AFFECTED BY THIS STORM THROUGH 500 PM

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

SMZ
Local storm report, Jun 2, 4:14 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     3 SW ROSEVILLE          38.43N  77.54W
06/02/2009                   STAFFORD           VA   EMERGENCY MNGR

            TREES DOWN

&&

BJL
Local storm report, Jun 2, 4:15 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     2 W INDEPENDENT HILL    38.64N  77.48W
06/02/2009                   PRINCE WILLIAM     VA   911 CENTER

            TREE DOWN ALONG FLEETWOOD DRIVE AT CEDARWOOD FARM

&&

LISTEMAA

The radar

The Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
June 2, 4:17 PM EST
Where
Charles County, 1.48 mi SSE of Marbury
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.550, -77.140

Three trees were down in Pisgah.

Thunderstorm Wind, Charles

When
June 2, 4:17 PM EST
Where
Charles County, 0.88 mi SW of Marbury
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.560, -77.160

A tree was down at Marbury.

Thunderstorm Wind, Charles

When
June 2, 4:19 PM EST
Where
Charles County, 0.54 mi W of Mason Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.580, -77.130

A tree was down at Mason Springs.

Hail, Charles

When
June 2, 4:19 PM EST
Where
Charles County, 0.69 mi S of Port Tobacco
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.510, -77.020

Penny size hail was reported near Port Tobacco.

Hail, Calvert

When
June 2, 5:13 PM EST
Where
Calvert County, 1.28 mi WNW of Island Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.460, -76.590

Nickel size hail was reported about four north-northeast of Sandgates.

Hail, Calvert

When
June 2, 5:19 PM EST
Where
Calvert County, 1.48 mi SSW of St Leonard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.450, -76.510

Penny size hail was reported near Saint Leonard.

Hail, Calvert

When
June 2, 5:20 PM EST
Where
Calvert County, 0.54 mi W of St Leonard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -76.510

Penny size hail was reported near Saint Leonard.

Thunderstorm Wind, St. Mary'S

When
June 2, 5:25 PM EST
Where
St. Mary'S County, 0.54 mi W of Leonardtown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.300, -76.640

Trees were down in Leonardtown.

Hail, Calvert

When
June 2, 5:27 PM EST
Where
Calvert County, 1.28 mi WNW of Lusby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.430, -76.470

Penny size hail was reported near Lusby.

Hail, St. Mary'S

When
June 2, 5:34 PM EST
Where
St. Mary'S County, 1.63 mi W of California
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.300, -76.530

Nickel size hail was reported just west of California.

Hail, St. Mary'S

When
June 2, 5:40 PM EST
Where
St. Mary'S County, 1.08 mi E of California
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.300, -76.480

Nickel size hail was reported near California.

Thunderstorm Wind, St. Mary'S

When
June 2, 5:50 PM EST
Where
St. Mary'S County, 0.69 mi N of Patuxent River
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.290, -76.400

A wind gust of 64 mph was measured at Patuxent River.

Thunderstorm Wind, St. Mary'S

When
June 2, 6:03 PM EST
Where
St. Mary'S County, 0.88 mi SE of Point Lookout
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.040, -76.320

A wind gust of 62 mph was measured at Point Lookout.

Hail, Charles

When
June 2, 8:25 PM EST
Where
Charles County, 1.76 mi WSW of Ironsides
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
38.490, -77.180

Penny size hail was reported near Ironsides.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180337, 180339, 180338, 180361, 180364, 180365, 180366, 180343, 180367, 180374, 180372, 180346, 180350, 180376.